Chronic treatment with beta-blockers was interrupted abruptly in six patients with arterial hypertension. Three patients, who had experienced symptoms during a previous withdrawal, again complained of transient palpitations, tremor, sweating, headache and general malaise. A significant increase in standing blood pressure (BP) and heart rate (HR) was noted after 24 h. The standing HR reached a maximum after 48 h and had decreased significantly on the 7th day (p less than 0.005). There was a strong tendency to greater increase in standing BP and HR in the patients who experienced symptoms than in those who did not. Plasma concentrations of noradrenaline, adrenaline and prolactin did not change significantly. Thus, beta-blocker withdrawal symptoms are reproducible and are indicative of a transient sympathetic hyperresponse. The increased activity is not likely to be caused by increased production of circulating catecholamines, but rather by increased sensitivity of the beta-receptor.